Alert archive / West Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Charleston, WV

August 6, 2016Webster County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 6, 2016, 3:26 PM EDT for Webster County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 3:26 PM EDT (19:26 UTC)
Expired
Aug 6, 2016, 4:15 PM EDT
In force
49 min
Issued by
NWS Charleston, WV

County Webster County, WV

The radar

The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS81 KRLX 061926
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT SAT AUG 6 2016

WVZ028-037-038-062015-
WEBSTER-BRAXTON-NICHOLAS-
326 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS...SOUTH
CENTRAL BRAXTON AND WEST CENTRAL WEBSTER COUNTIES...

AT 325 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIRCH
RIVER...OR 7 MILES SOUTH OF SUTTON...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIRCH RIVER...ERBACON...BOGGS AND LITTLE BIRCH. 

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 55 AND 61.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3857 8086 3866 8074 3853 8044 3835 8063
TIME...MOT...LOC 1925Z 316DEG 14KT 3856 8076 

$$

KISTNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:14 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 6, 3:14 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
314 PM EDT SAT AUG 6 2016

.SYNOPSIS...
Cold front slides through the region today. Weak high
pressure holds on through next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Cold front will continue to sag south through the region today and
this evening...with sct showers and thunderstorms as it does so.
Frontal boundary at 1730Z generally along the Ohio River
area...with sct showers...and low ceilings out ahead of the front.
Across the far north...gradual clearing starting to take
place...with warmer temperatures than along/south of frontal
boundary.

Frontal boundary...and associated precipitation will continue to
push south of the area later today and tonight...with a dry night
expected on tap. Some partial clearing...particularly across the
northern 1/3 to 1/2 of the CWA may allow for fog formation late
tonight...while across the south/mountains...clearing may not
occur until late...if not until Sunday sometime.

Showers...and isolated thunderstorms possible Sunday...mainly
across southwest VA and adjacent WV counties...as moisture from a
low pressure system to the south spreads northward.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Surface high pressure across the Great Lakes will help keep the
majority of the area dry through Tuesday. The exception will be
across the south portion of CWA. Moisture combined with a weak
trough will make it possible for a few showers and thunderstorms
to develop. Chances for additional showers and thunderstorms will
enter the picture Tuesday. Once again precip water values are on
the higher side with 1.5 to 2 inches. Any storms will be capable
of heavy rainfall once again. High temperatures will be the 80s
across the lowlands with reading in the 70s in the mountains to
start the week. Overnight lows will generally be in the 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Followed WPC guidance fairly closely over the extended period. Early
this period, surface high pressure will be in place to the east of
the area. Models indicate a front to the south and one to the
northwest. As the Ohio Valley and Mid Atlantic are in between
systems, should only see typical summertime daytime convection in
heating. However, rain changes increase as we head toward the end
of the week as a frontal system to the west approaches.
Temperatures will be in the 80s in the mountains to the 90s in the
lowlands. Overnight lows will be in the 60s and 70s during the
period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Cold front...at 1730Z along the Ohio River...continuing to sag
south. North of the front...mainly VFR conditions...with sct
showers and isold thunderstorms forming south of the front...along
with widespread mvfr/ifr cigs. Frontal boundary...and associated
precipitation will push south of WV late tonight.

Generally...expecting a gradual lifting to vfr conditions across
southeast Ohio...northeast KY...and much of central WV...with
conditions across the mountains of WV and southwest VA more
uncertain...possibly remaining in MVFR/IFR conditions for most of
the TAF period.

Sunday...patchy ifr fog possible...particularly in areas that see
clearing. Otherwise...mainly VFR conditions with light surface
winds gradually developing after 14Z.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog development could be less than currently
forecast. IFR/MVFR cigs may not linger as long across mountains
tonight as currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    H    H    H
EKN CONSISTENCY  M    M    M    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR fog possible Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JB/SL
NEAR TERM...SL
SHORT TERM...JB
LONG TERM...JB
AVIATION...SL
Hazardous weather outlook, Aug 6, 3:30 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT SAT AUG 6 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-070730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
330 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ROUNDS OF SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE
EXPECTED TODAY. THIS COULD CREATE LOCALIZED WATER ISSUES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 3:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT SAT AUG 6 2016

WVZ028-037-038-062015-
WEBSTER-BRAXTON-NICHOLAS-
326 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS...SOUTH
CENTRAL BRAXTON AND WEST CENTRAL WEBSTER COUNTIES...

AT 325 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIRCH
RIVER...OR 7 MILES SOUTH OF SUTTON...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIRCH RIVER...ERBACON...BOGGS AND LITTLE BIRCH.

THIS INCLUDES INTERSTATE 79 BETWEEN MILE MARKERS 55 AND 61.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3857 8086 3866 8074 3853 8044 3835 8063
TIME...MOT...LOC 1925Z 316DEG 14KT 3856 8076

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:59 PM EDTFlash Flood WarningRLXBraxton3 hr

Nearby

Special Weather Statements in West Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.